Yes — it is possible to overdose on fluoxetine (Prozac). An overdose may be fatal, though this is rare. There is a higher risk if a person has also consumed alcohol, other medications, or both.

Prozac is a type of antidepressant known as a selective serotonin reuptake inhibitor (SSRI).

It can help treat a variety of mental health conditions, such as major depressive disorder, obsessive-compulsive disorder, and bipolar disorder.

Research from 2020 finds that a Prozac overdose is more dangerous if a person has also taken other medications that affect the amount of serotonin in the body. This can cause serotonin syndrome, which affects mental status and the neuromuscular system.

In this article, we explore how to take Prozac safely, the symptoms of an overdose, and what to do next.

In image of a Prozac tablet.Share on Pinterest
Paul S. Howell/Liaison Agency/Getty Images

A person should receive urgent care if they have taken more Prozac than prescribed and experience any of the following symptoms:

  • feeling sleepy
  • feeling agitated
  • shaking
  • vomiting
  • heart problems, such as an increased heart rate
  • difficulty breathing
  • seizures

The typical dosage of Prozac ranges from 20–80 milligrams (mg) per day for adults and 10–20 mg per day for those under 18 years old.

No one should take more than 80 mg per day.

A doctor recommends a specific dosage of Prozac based on:

  • the person’s age
  • the health issue that Prozac is treating
  • the person’s weight
  • any other ongoing health issues
  • their overall kidney function
  • any medications that may interact with Prozac

Symptoms of a Prozac overdose include:

  • nausea
  • vomiting
  • agitation
  • tremors
  • drowsiness
  • rapid, involuntary movements of the eyes
  • a fast increase in heart rate
  • seizures

If a person takes Prozac with alcohol, they may have added difficulty with:

  • breathing
  • speaking
  • coordination and balance

If a person has taken more Prozac than prescribed, they should not try to vomit unless a healthcare professional instructs them to do so. They should also try to remain awake.

Contact emergency services. People in the United States should call 911 or Poison Control — at 1-800-222-1222.

If possible, have the following information available:

  • the person’s age
  • the amount of Prozac
  • how long ago they took it
  • if they had also taken any other medication, alcohol, recreational drugs, or other substances
  • if they have any other health conditions

Poison Control also provide an online tool for guidance.

There is no antidote to Prozac. Instead, doctors provide supportive care, depending on the severity of the overdose symptoms.

Providing supportive care may involve using:

  • a respirator for difficulty breathing
  • an electrocardiogram to check the heart’s rhythm and electrical activity
  • activated charcoal to help detoxify the gastrointestinal system

According to the 2020 analysis, most people who overdose on SSRIs, such as Prozac, make a full recovery.

The average admission time in a hospital is 15.3 hours, though a person with a mild overdose may only be admitted for about 6 hours.

The analysis also found that in the U.S. in 2016 there were more than 50,000 reported SSRI overdoses, 102 of which were fatal.

Most people who overdose on Prozac fully recover.

However, taking Prozac alongside other medications that affect the amount of serotonin in the body increases the risk of developing serotonin syndrome, a potentially life threatening complication.

Symptoms of serotonin syndrome appear within 1–24 hours of the overdose and include:

  • agitation and anxiety
  • restlessness
  • disorientation
  • dilated pupils
  • flushed skin
  • increased flatulence
  • increased sweating
  • hypothermia, a very low body temperature
  • increased heart rate
  • nausea and vomiting
  • tremors
  • rigidity of the muscles
  • overactive or over-responsive reflexes, which may present as twitching
  • muscle spasms

While most cases of serotonin syndrome are mild, it is crucial to stop taking serotonin-containing medication and seek immediate medical attention. A person may require intensive care.

Take Prozac exactly as a healthcare professional has instructed.

If a person forgets a dose, they should take the missed dose as soon as they remember it — unless it is almost time for the next dose. In this case, skip the missed dose and take the next dose at the regular time.

Never take two doses of Prozac at the same time — even to make up for a missing dose.

The risk of an overdose increases if a person takes Prozac alongside monoamine oxidase inhibitors, or MAOIs, such as:

  • phenelzine (Nardil)
  • tranylcypromine (Parnate)
  • isocarboxazid (Marplan)
  • rasagiline (Azilect)
  • selegiline (Emsam)

The chance of developing serotonin syndrome increases when a person takes Prozac with:

  • other antidepressants
  • triptans, which treat migraine
  • some pain medications, such as tramadol (Ultram)
  • amphetamines
  • linezolid (Zyvox), an antibiotic

Prozac can increase the effects of certain medications, such as:

  • some anticonvulsants, such as phenytoin (Dilantin) and carbamazepine (Tegretol or Equetro)
  • some antipsychotics, such as haloperidol (Haldol) and aripiprazole (Abilify)
  • benzodiazepines, such as diazepam (Valium) and alprazolam (Xanax)
  • atomoxetine (Strattera)
  • warfarin (Coumadin)
  • tricyclic antidepressants, such as desipramine (Norpramin) and imipramine (Tofranil)
  • beta-blockers, such as propranolol (Inderal) and metoprolol (Lopressor or Toprol XL)

Prozac can help treat a range of mental health conditions.

It is possible to overdose on Prozac if a person takes too much or takes it alongside alcohol, certain other medications, or both.

An overdose is usually not fatal, and most people fully recover, but it is crucial to seem emergency medical care if anyone shows any symptoms of a Prozac overdose.